Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 293, NWS Sioux Falls, SD

June 11, 2004Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2004, 2:10 PM CDT for Murray County, Minnesota. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2004, 2:10 PM CDT (19:10 UTC)
Expired
Jun 11, 2004, 2:45 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Murray County, MN

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 2:30 PM CDTHAIL 0.755 N Currie, MN
Jun 11, 2:30 PM CDTHAIL 0.755 N Currie, MN
Jun 11, 2:30 PM CDTHAIL 0.755 N Currie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS53 KFSD 111910
SVRFSD
MNC101-111945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 245 PM CDT

* AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CURRIE...OR ABOUT 8 MILES NORTH OF
  SLAYTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOVRAY AROUND 215 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4411 9586 4394 9573 4403 9550 4419 9547
          4420 9568

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:10 AM CDT, 4 hours earlier.

Area forecast discussion, Jun 11, 10:10 AM CDT, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT FRI JUN 11 2004

.DISCUSSION...

STRONG UPPER WAVE INTO WRN SD AT 15Z.  KOAX SOUNDING SHOWS THAT MSTR
EXTENDS TO 800 MB SO AMPLE MOISTURE IS AVAILABLE IN THE ERN CWA.
BASED UPON TIMING LEADING EDGE OF WAVE SHOULD REACH I29 CORRIDOR BY
EARLY AFTERNOON. SFC ANALYSIS SHOWS THAT THE SFC WARM FRONT IS VERY
CLOSE TO A KSUX TO KSLB LINE AS WINDS HAVE TURN STRONG SSE AT KTQE
AND KDMS.  EXPECT THAT WARM FRONT WILL BE BETWEEN KSUX AND KFSD BY
18Z...EXTENDING EAST TOWARD KSPW...AND COULD REACH THE MN/IA BORDER
BY 21Z.  LOW CLOUDS ACROSS NW IA ARE EXPECTED TO MIX OUT QUICKLY
WITH SKIES BECOMING BKN BY NOON OVER THE ERN CWA.  MEANWHILE...SFC
COLD FRONT HAS JUST MADE IT TO THE JAMES VALLEY AND SHUD REACH I29
CORRIDOR BY EARLY AFTERNOON AS WELL.  RAPID COOLING EXPECT IN THE
MID LEVELS LATE MORNING AND EARLY AFTERNOON AND THIS..COMBINED WITH
SYNOPTIC SCALE LIFT WILL ERODE ANY CAP.  EXPECT THAT TSRA WILL
DEVELOP AROUND NOON IN THE I29 CORRIDOR.  WITH TEMPS EXPECTED TO
RISE INTO THE LOW TO MID 80S AND DEW POINTS FROM 65 TO 70...THERE
WILL BE AMPLE INSTABILITY IN PLACE AS LAPSE RATES REMAIN ABOVE 8
C/KM IN THE 700-500 MB LAYER.  THERE IS ALSO A LOT OF DRY AIR AT MID
LEVELS WHICH IS RESULTING A LOW WET BULB ZERO AND POTENTIAL FOR
STRONG UPDRAFTS.  SINCE SHEAR WOULD SUPPORT ROTATING SUPERCELLS...
THERE IS A THREAT OF VERY LARGE HAIL...ESP IN SW MN AND PORTIONS OF
NW IA.  THERE MAY BE A SMALL TORNADO THREAT...PRIMARILY ALONG THE
SFC WARM FRONT...BUT SUSPECT THAT DRY MID LEVELS WILL RESULT IN COLD
RFD AND MORE HP SUPERCELLS WHICH COULD EVOLVE INTO BOWING
SEGMENTS TOWARD THE ERN EDGE OF THE CWA.  THIS WOULD FAVOR DAMAGING
WINDS AS STORMS MOVE TOWARD KMML...KMWM AND KSPW.  STORM SHOULD EXIT
CWA BY EARLY EVENING.

WITH SLOWER SFC FRONT AND POTENTIAL FOR EARLIER INITIATION...HAVE
PUSHED SLIGHT CHC POPS WEST TOWARD YANKTON AND DE SMET.  HAVE ALSO
RAISED POPS TO LIKELY IN MUCH OF SW MN THIS AFTERNOON AND ADDED
SEVERE WORDING TO ZONES IN SW MN AND NW IA.  HAVE ALSO KEPT WINDS SE
OVER THE ERN CWA MUCH OF THE DAY.

NEW GRIDS ALREADY AVAILABLE AND NEW ZFP AVAILABLE BY 1530Z.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jun 11, 11:36 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT FRI JUN 11 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
TTHUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR JUST EAST OF
INTERSTATE 29 EARLY THIS AFTERNOON.  STORM WILL RAPIDLY DEVELOP
AND BECOME SEVERE WITH THE INITIAL THREAT BEING LARGE HAIL...IN
EXCESS OF GOLF BALL SIZE...NEAR THE SOUTH DAKOTA BORDER.  AS THE
STORMS MOVE EAST THIS AFTERNOON...THE THREAT FOR DAMAGING WINDS
WILL ALSO INCREASE. THE GREATEST THREAT FOR DAMAGING WINDS WILL
BE EAST OF LINE FROM MARSHALL MINNESOTA TO IDA GROVE IOWA.  THERE
WILL ALSO BE A RISK OF AN ISOLATED TORNADO DURING THE AFTERNOON.
THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COUPLE OF LOW PRESSURE SYSTEMS WILL MOVE EAST OVER THE AREA.
THE FIRST ONE SHOULD BRING A CHANCE OF THUNDERSTORMS LATE
SATURDAY AFTERNOON AND EVENING...AND THE SECOND SYSTEM SHOULD
AFFECT THE AREA LATE SUNDAY INTO MONDAY. THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE IN NORTHWEST IOWA...SOUTHEAST SOUTH
DAKOTA...AND FAR NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:28 PM CDTSevere Thunderstorm WarningFSDLyon32 min
Jun 11, 2:59 PM CDTSevere Thunderstorm WarningFSDLyon31 min
Jun 11, 3:04 PM CDTSevere Thunderstorm WarningFSDJackson41 min
Jun 11, 3:50 PM CDTSevere Thunderstorm WarningFSDCottonwood40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.